Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Indianapolis, IN

May 28, 2003Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2003, 7:50 PM EST for Morgan County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2003, 7:50 PM EST (00:50 UTC)
Expired
May 28, 2003, 8:30 PM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 290050
SVRIND
INC109-290130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
750 PM EST WED MAY 28 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 830 PM EST

* AT 745 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF LAKE                    
  HART...BLOOMINGTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHANY AT 755 PM EST
  MARTINSVILLE AT 805 PM EST

THE MAIN THREAT FROM THIS STORM WILL BE DAMAGING WIND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3938 8661 3938 8632 3960 8624 3959 8658

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:15 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, May 28, 2:15 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST WED MAY 28 2003

PROBLEM THIS FCST IS PCPN CHC TONIGHT AND WITH FRI SYSTEM.

STORMS FIRING IN NRN IL AND SRN WI BEHIND SHRA AREA. DEWPOINTS HAVE
REACHED INTO LOWER 60S ACROSS WC IL AND EXPECT DEWPOINTS HERE TO
REACH UPPER 50S AT LEAST.

SHORT WAVE AND CDFNT TRIGGERING SCT TSHRA SHOULD MOVE SE ACROSS MOST
OF CWA THIS EVENING WHILE RESIDUAL SHRA CONTINUE INTO DAYBREAK HOURS
IN ERN CWA THUR. SUFFICIENT INSTABILITY AND FAIR SHEAR MAY LEAD TO
SCT HAIL STORMS AND PERHAPS AN ISOLD WIND EVENT THIS EVE OVER WRN
CWA.

ETA APPEARS TO BE SLIGHTLY BETTER ON TIMING OF FIELDS EARLY IN
PERIOD SO WILL LEAN TO THAT WITH HIGHER POPS THAN AVN MOS. LATER
PERIODS GFS HAS REMAIN CONISTENT ON SPEED OF FRI SAT SYSTEM THOUGH
STRENGTH AND POSITION OF UPPER AND SFC TROF MAY LIMIT IMPACT ON CWA
WITH BETTER PCPN AND STORM CHCS NORTH. HOWEVER...STRONG WARM
ADVECTION AND SOME SUN FRI SHOULD LEAD US BACK TO MID AND UPPER 70S
THEN. STRONG TROF OVER AND THEN EAST OF US THIS WEEKEND TO RETURN
THE BELOW NORM TEMPS THAT WILL THEN MODERATE INTO EARLY NEXT WEEK
AHEAD OF NEXT SYSTEM THREATENING WITH PCPN WED.

WL GO WITH LIKELY POPS ALL ZONES TONIGHT WITH PRETTY DECENT
CONVERGENCE ALONG CDFNT. AGAIN RESIDUAL SCT SHRA UNDER UPR TROF IN
ERN CWA THU MORN. CHC TSHRA FRI WITH NEXT FAIRLY STG
SYSTEM.

HAVE GONE BLEND OF AVN...NGM AND ETA MOS DATA FOR TEMPS AS AVN
APPEARED BIT TOO COOL OVER MOST PERIODS AND NGM AND ETA BIT TOO
WARM. CLOUDS TONIGHT WITH HIGHER DEWPOINTS SHOULD KEEP MINS TO 50S
TONIGHT. SUN AND STRONG WRM ADVECTION FRI FAVORS WARMER FWC MET DATA
BUT DOUBT 80S WILL OCCUR.

.IND...NONE.

DRT
Hazardous weather outlook, May 28, 6:22 PM EST, 1 hour 28 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-291100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1212 PM EST WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK OF SEVERE WEATHER CONTINUES THIS AFTERNOON OVER WEST
CENTRAL AND SOUTHWEST INDIANA...INCLUDING THE TERRE HAUTE...
BLOOMINGTON AND VINCENNES AREAS. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREAT FROM MID AFTERNOON THROUGH LATE EVENING.

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REMAINDER OF CENTRAL
INDIANA INCLUDING INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING OVER WEST CENTRAL
AND SOUTHWEST INDIANA.

DRT

In the hours before

Local storm report, May 28, 3:09 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0309 PM EST WED MAY 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 SE SHELBYVILLE          IN   58 MPH WIND GUST
05/28/03   SHELBY                         REPORT RELAYED BY AMATEUR
                                          RADIO SPOTTER.

NIELD
Local storm report, May 28, 3:44 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0344 PM EST WED MAY 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3 N RUSHVILLE             IN   WIND DAMAGE
05/28/03   RUSH                           TREES DOWNED. REPORTED BY
                                          COUNTY SHERIFF.

DRT
Local storm report, May 28, 7:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0707 PM EST WED MAY 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    ROCKVILLE                 IN   0.75 IN HAIL
05/28/03   PARKE                          RREPORTED BY AMATEUR
                                          RADIO.

NIELD
Local storm report, May 28, 7:44 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0744 PM EST WED MAY 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    CLOVERDALE                IN   0.75 IN HAIL
05/28/03   PUTNAM                         REPORTED BY EMERGENCY
                                          SERVICES.

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM ESTSevere Thunderstorm WarningINDParke44 min
May 28, 7:53 PM ESTSevere Thunderstorm WarningINDMorgan37 min
May 28, 8:05 PM ESTSevere Thunderstorm WarningINDJohnson40 min
May 28, 8:08 PM ESTSevere Thunderstorm WarningINDMonroe52 min
May 28, 8:32 PM ESTSevere Thunderstorm WarningINDBartholomew28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.